West Virginia, 2009High Wind in West Virginia, January 28, 2009
January 28, 2009 · NWS RNK · 3 events in 1 county or zone
In the wake of a strong cold front, winds increased behind it. Some of these winds reached fast enough speeds to down some trees in Monroe Co.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a strong cold front, winds increased behind it. Some of these winds reached fast enough speeds to down some trees in Monroe Co.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 28, 6:54 AM EST, 6 minutes earlier.
Area forecast discussion, Jan 28, 6:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 AM EST WED JAN 28 2009
.SYNOPSIS...
STRONG WINTER STORM WILL MOVE THROUGH NEW ENGLAND TODAY AND
TONIGHT. THE ASSOCIATED SURFACE FRONT WILL SWEEP EAST...CROSSING
THE MID ATLANTIC REGION THIS AFTERNOON...BLOWING OFF THE COAST
TONIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
1012 MB SFC LOW NEAR NASHVILLE AT 06 UTC...WILL DEEPEN (1MB PER
HOUR) AS IT RACES NORTHEAST TODAY. ITS PROGGED TO PASS NORTHWEST
OF OUR COUNTY WARNING AREA (CWA)...MOVING OVER PITTSBURGH AROUND
18 UTC (1300 LST) AT 1000 MB...THEN TO NEAR PORTLAND MAINE BY 06
UTC (0100 LST) TONIGHT AT 986 MB. ASSOCIATED SURFACE FRONT WILL
GET PROPELLED EASTWARD...ENTERING OUR WESTERN CWA BY 18 UTC AND
CLEAR THE EASTERN CWA BY 00 UTC.
THIS IS AN IMPRESSIVE WINTER STORM. WE ARE LUCKY...JUST GETTING
GRAZED. NEVER THE LESS...THERE IS STILL A MYRIAD OF WEATHER
CONCERNS FOR OUR CWA THIS MORNING.
MOST OF THE CWA REMAINS TRAPPED IN THE SHALLOW WEDGE OF COLD AIR
THAT PERSISTS EAST OF THE MOUNTAINS. TEMPS REMAIN NEAR...AND WILL
LIKELY CONTINUE TO REMAIN NEAR FREEZING THROUGH AT LEAST MID
MORNING ALONG THE BLUE RIDGE FROM FLOYD AND MONTGOMERY COUNTIES
NORTHEAST THROUGH THE HIGHLANDS...THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS...AND INTO THE FOOTHILL COUNTIES FROM LYNCHBURG
NORTHEAST TO CHARLOTTESVILLE. AS SUCH...WILL CONTINUE HIGHLIGHT
THIS AREA WITH WINTER WARNINGS AND ADVISORIES. THERE ARE NO P-TYPE
ISSUES. WARM INTRUSION ALOFT WILL ENSURE ALL PRECIP THAT FALLS
WILL BE LIQUID...BUT CAVEAT IS LIKELIHOOD THAT ANY PRECIP THAT
REACHES THE SURFACE WILL FREEZE ON CONTACT.
WARM AIR ALOFT MIXING WITH THE COLD BOUNDARY LAYER AIR IS ALSO
RESULTING IN AREAS OF DENSE FOG...FREEZING FOG WHERE THE
TEMPERATURE IS COLD ENOUGH. THIS INTRODUCES ITS OWN SET OF
PROBLEMS ESPECIALLY WHERE TEMPS ARE BELOW FREEZING. NOT ONLY
CANT YOU SEE...BUT YOU CANT SEE THE ICE NOR A VEHICLE THAT MAY
HAVE ALREADY WIPED OUT IN FRONT OF YOU (WORTHY OF MEDIA
ATTENTION)
AFTER SUNRISE THE TEMPERATURE SHOULD INCH UP A DEGREE OR TWO...BUT
WILL HAVE TO AWAIT THE ARRIVAL AND MIXING PROVIDED BY THE FRONT IN
ORDER TO GET A MORE SIGNIFICANT RISE. TEMPERATURES IN THE FAR
WESTERN CWA...NOT UNDER THE COLD AIR INFLUENCE WILL RISE INTO THE
50S THIS MORNING. AT 4AM...RICHLANDS IN TAZEWELL COUNTY WAS 54
DEGREES AND THIS SORT OF AIRMASS WILL TRY TO MAKE INROADS INTO THE
NEW RIVER VALLEY AND POINTS EAST...EFFECTING THE HIGHER ELEVATIONS
FIRST...THEN MIX TO THE SURFACE ELSEWHERE AT THE TIME OF THE
FRONTAL PASSAGE.
UNTIL THE FRONT GETS HERE...DRIZZLE OR LIGHT RAIN IS ALL THAT IS
EXPECTED THIS MORNING. A MODERATE TO HEAVY BAND OF SHOWERS WILL
ACCOMPANY THE FRONT. THIS AREA OF HEAVIER RAIN WILL MOVE INTO THE
WESTERN CWA BETWEEN 9AM AND NOON...THEN SPREAD EAST AS THE FRONT
CROSSES THE REMAINDER OF THE CWA THIS AFTERNOON. THE RAIN MAY END
AS A BRIEF PERIOD OF SNOW IN THE WV MTNS AND VA HIGHLANDS.
ASIDE FROM PRECIPITATION THREATS TODAY...THE OTHER CONCERN IS THE
WIND. PRESSURE FALLS AHEAD OF THE SURFACE LOW HAS INDUCED A
STRONG PRESSURE GRADIENT OVER THE MOUNTAINS. STRONG SOUTH TO
SOUTHEAST WINDS CAN BE EXPECTED OVER THE FAR WRN CWA THIS
MORNING...PARTICULARLY IN THE TAZEWELL AREA WHERE WIND GUSTS OF 45
MPH HAVE BEEN REPORTED. A WIND ADVISORY IS IN EFFECT UNTIL NOON
TODAY TO ACCOUNT FOR THIS. THIS GRADIENT WILL WEAKEN WITH THE
FRONTAL PASSAGE AROUND NOON...BUT THEN THE CONCERN WILL SHIFT TO
THE EASTERN SLOPES AS STRONG CROSS BARRIER FLOW DEVELOPS. AS
SUCH...HAVE ISSUED A WIND ADVISORY FOR THE IMMEDIATE BLUE RIDGE
COUNTIES.
CONDITIONS TONIGHT SHOULD BE A LITTLE MORE SUBDUED. CLEARING WILL
TAKE PLACE FROM WEST TO EAST BEHIND THE FRONT. LOW LEVEL MOISTURE
CAUGHT IN THE UPSLOPE FLOW WILL RESULT IN LINGERING SNOW SHOWERS
AND FLURRIES THERE. ELSEWHERE...DOWNSLOPE FLOW SHOULD RESULT IN A
CLEAR NIGHT WITH COLD AIR ADVECTION DRAGGING THE TEMPERATURES
BELOW FREEZING. HOPEFULLY THE WIND WILL DRY OFF THE ROADS AND ICE
WILL NO LONGER BE A CONCERN.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
ON THURSDAY...HIGH PRESSURE WILL BUILD OVER THE AREA WITH A DRY
FORECAST EXPECTED ACROSS THE ENTIRE REGION. EXPECT MOSTLY SUNNY
SKIES EAST OF THE BLUE RIDGE...WITH SOME RESIDUAL CLOUDS IN THE
MOUNTAINS. MID 30S TO LOWER 40S IN THE MOUNTAINS AND MID TO UPPER
40S EAST OF THE BLUE RIDGE FOR HIGHS LOOK PROMISING.
THURSDAY NIGHT ANOTHER FAST MOVING SYSTEM WILL SWING THROUGH THE
GREAT LAKES REGION AND BRING A RETURN OF UPSLOPE SNOW SHOWERS TO THE
MOUNTAINS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SNOW SHOWERS WILL CONTINUE INTO FRIDAY NIGHT...WITH THE BEST COVERAGE
BEING DURING THE AFTERNOON ON FRIDAY JUST IN ADVANCE OF THE
FEATURES MAIN TROUGH AXIS. COVERAGE WILL DISSIPATE FRIDAY NIGHT.
ONLY STRAY RAIN OR SNOW SHOWERS FROM THIS SYSTEM ARE EXPECTED TO
HEAD EAST OF THE BLUE RIDGE.
SATURDAY AND SUNDAY HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES
WILL COVER THE FORECAST AREA. THE HIGH WILL BE OFF THE EAST COST
BY LATE SUNDAY. A SHARP UPPER TROF MOVES ACROSS THE EASTERN UNITED
STATES ON MONDAY AND TUESDAY. MOISTURE INCREASES ON SUNDAY NIGHT
AHEAD OF A COLD FRONT THAT IS EXPECTED TO COME THROUGH THE
FORECAST AREA ON MONDAY. THE EASTERN TROF PERSISTS THROUGH MONDAY
AND TUESDAY WITH A WEAK SHORT WAVE POSSIBLY COMING OUT OF THE
WESTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION ON TUESDAY.
KEPT A DRY FORECAST GOING UNTIL THE FRONT APPROACHES ON MONDAY THEN
UPSLOPE RAIN AND SNOW SHOWERS CONTINUE UNTIL MONDAY NIGHT. HPC AND
MOS GUIDANCE ALSO COOLER THAN RUNS FROM 00Z/26 SO HIGHS AND LOWS
THROUGH THE PERIOD REFLECT THIS TREND.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD IFR TO LIFR CEILINGS EARLY THIS MORNING WITH
DRIZZLE/FREEZING DRIZZLE AND PATCHY LIGHT RAIN WILL ONLY GRADUALLY
IMPROVE THROUGH THE MORNING HOURS. LWB AND DAN WILL LIKELY BEGIN
TO LIFT BY 14 OR 15Z...BUT ROA AND LYH...DEEPER IN THE COLD AIR
DAMMING WEDGE...MAY NOT BEGIN TO IMPROVE UNTIL AFTER 16Z. ALL TAF
SITES SHOULD BE ABOVE FREEZING BY 16Z...LIKELY 14 OR 15Z. BLF WILL
REMAIN VFR THROUGH ABOUT 15Z...BUT WILL HAVE STRONG SOUTH
WINDS...POSSIBLY GUSTING TO 30 KNOTS.
THE WEDGE WILL COMPLETELY ERODE WEDNESDAY AFTERNOON. HOWEVER...A
SOLID BAND OF RAIN AHEAD OF A COLD FRONT WILL BE MOVING INTO THE
MTNS BY 16Z. THIS WILL BRING LOWERING CIGS/VSBY TO BLF...AND
LIKELY KEEP LWB IFR OR LOW MVFR. THE FNT MOVES THROUGH BLF/LWB
AROUND 18Z...AND THEN SWEEPS RAPIDLY FURTHER EAST AND THRU DAN/LYH
BY 21Z.
EXPECT A WINDSHIFT TO THE WEST TO NORTHWEST...AND STRONG GUSTY
WINDS- ESPECIALLY AT ROA WHERE GUSTS COULD BE GREATER THAN 30
KNOTS FOR A FEW HOURS AFTER FROPA. RAIN SHOWERS IN THE MOUNTAINS
WILL CHANGE OVER TO SNOW SHOWERS WITH MVFR VISIBILITIES BETWEEN 21
AND 00Z.
THE UPSLOPE SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH
WEDNESDAY EVENING...THEN TAPER OFF. THIS WILL RESULT IN AT LEAST
MVFR/POSSIBLE IFR CONDITIONS AT KBLF AND KLWB. HIGH PRESSURE AND
DRY WEATHER COME IN FOR SATURDAY AND SUNDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ014-
017>019-022-023-033.
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
VAZ011-013-014-016>020-022>024-032>035.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ010-012-015.
WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ007-009.
WINTER STORM WARNING UNTIL NOON EST TODAY FOR VAZ020-024-034-
035-045>047.
NC...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
NCZ001>003-018-019.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ044-045.
WIND ADVISORY UNTIL NOON EST TODAY FOR WVZ042-043.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS/PM
LONG TERM...AMS
AVIATION...JJ/WPHazardous weather outlook, Jan 28, 4:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EST WED JAN 28 2009
VAZ020-024-291000-
BATH-ROCKBRIDGE-
458 AM EST WED JAN 28 2009
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ034-035-291000-
BEDFORD-AMHERST-
458 AM EST WED JAN 28 2009
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ045>047-291000-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
458 AM EST WED JAN 28 2009
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ014-017>019-022-023-291000-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-
458 AM EST WED JAN 28 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ044-045-291000-
MONROE-GREENBRIER-
458 AM EST WED JAN 28 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ033-291000-
FRANKLIN-
458 AM EST WED JAN 28 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-WVZ042-043-291000-
TAZEWELL-SMYTH-MERCER-SUMMERS-
458 AM EST WED JAN 28 2009
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010-012-015-291000-
BLAND-WYTHE-GRAYSON-
458 AM EST WED JAN 28 2009
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ011-013-016-032-291000-
SURRY-WILKES-GILES-PULASKI-CARROLL-PATRICK-
458 AM EST WED JAN 28 2009
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-291000-
ASHE-ALLEGHANY NC-WATAUGA-
458 AM EST WED JAN 28 2009
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043-044-058-059-291000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
458 AM EST WED JAN 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 28, 1:13 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 AM EST WED JAN 28 2009
VAZ014-017>020-022>024-033>035-045>047-281015-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX
113 AM EST WED JAN 28 2009
...BLACK ICE ALERT...
TEMPERATURES JUST BELOW FREEZING ARE RESULTING IN RE-FREEZE OF WET
HIGHWAYS. FREEZING FOG IS ALSO BEING REPORTED...ESPECIALLY IN THE
HIGHER ELEVATIONS. THIS FOG IS COATING SURFACES WITH A LAYER OF
ICE.
YOU SHOULD USE EXTREME CAUTION IF TRAVELING OVERNIGHT. WHEN ICE
FORMS ON THE ROAD...IT IS VERY HARD TO SEE. THE HIGHWAY MAY APPEAR
WET...BUT IN REALITY...BE COATED WITH A LAYER OF ICE...MAKING
TRAVEL DANGEROUS. THE FOG WILL ALSO OBSCURE THE VISIBILITY MAKING
TRAVEL EVEN MORE HAZARDOUS.
NCZ001>003-018-019-VAZ012-013-015-016-032-281015-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-GRAYSON-
CARROLL-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...WYTHEVILLE...PULASKI...INDEPENDENCE...
GALAX...STUART
113 AM EST WED JAN 28 2009
...DENSE FOG ALERT...
AREAS OF DENSE FOG HAS FORMED...ESPECIALLY IN THE HIGHER
ELEVATIONS. VISIBILITIES OF A HALF MILE OR LESS CAN BE EXPECTED.
THERE IS ALSO THE POTENTIAL FOR FREEZING FOG NEAR THE BLUE RIDGE
PARKWAY. TEMPERATURES RIGHT ALONG THE PARKWAY...FROM LAUREL
SPRINGS TO FANCY GAP...ARE NEAR FREEZING.
VAZ007-009-281015-
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
113 AM EST WED JAN 28 2009
...GUSTY SOUTHEAST WINDS...
THE HIGHER ELEVATIONS MAY EXPERIENCE WIND GUSTS OF 45 MILES AN
HOUR. WIND GUSTS OF AROUND 40 MPH HAVE BEEN REPORTED NEAR
TAZEWELL...AND NEAR 30 MPH IN BLUEFIELD.
11
Special weather statement, Jan 28, 5:36 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EST WED JAN 28 2009
VAZ014-017>020-022>024-033>035-045>047-281330-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX
536 AM EST WED JAN 28 2009
...BLACK ICE ALERT...
TEMPERATURES JUST BELOW FREEZING WILL RESULT IN ICY CONDITIONS
EARLY THIS MORNING. FREEZING FOG IS ALSO BEING REPORTED...ESPECIALLY
IN THE HIGHER ELEVATIONS. THIS FOG IS COATING SURFACES WITH A
LAYER OF ICE. TREES...SIDEWALKS...AND UNTREATED ROADS WILL BE
GLAZED WITH A LAYER OF ICE.
YOU SHOULD USE EXTREME CAUTION IF TRAVELING THIS MORNING.
WHEN ICE FORMS ON THE ROAD...IT IS VERY HARD TO SEE. THE HIGHWAY
MAY APPEAR WET...BUT IN REALITY...BE COATED WITH A LAYER OF
ICE...MAKING TRAVEL DANGEROUS. THE FOG WILL ALSO OBSCURE THE
VISIBILITY MAKING TRAVEL EVEN MORE HAZARDOUS.
NCZ002-VAZ012-013-015-016-032-281330-
ALLEGHANY NC-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-
INCLUDING THE CITIES OF...SPARTA...WYTHEVILLE...PULASKI...
INDEPENDENCE...GALAX...STUART
536 AM EST WED JAN 28 2009
...DENSE FOG ALERT...
AREAS OF DENSE FOG CAN BE EXPECTED EARLY THIS MORNING...
ESPECIALLY IN THE HIGHER ELEVATIONS WITH VISIBILITIES OF A HALF
MILE OR LESS. THERE IS ALSO THE POTENTIAL FOR FREEZING FOG NEAR
THE BLUE RIDGE PARKWAY. TEMPERATURES RIGHT ALONG THE
PARKWAY...FROM LAUREL SPRINGS TO FANCY GAP...ARE NEAR FREEZING.
VAZ007-009-281330-
TAZEWELL-SMYTH-
INCLUDING THE CITIES OF...TAZEWELL...MARION
536 AM EST WED JAN 28 2009
...GUSTY SOUTH WINDS...
THE HIGHER ELEVATIONS MAY EXPERIENCE WIND GUSTS OF 50 MILES AN
HOUR. WIND GUSTS OF AROUND 40 MPH HAVE BEEN REPORTED NEAR
TAZEWELL...AND 30 MPH NEAR BLUEFIELD.
11
High Wind, Monroe
- When
- January 28, 7:00 AM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
A tree was blown down on Route 15 near Waiteville. Damage values are estimated.
High Wind, Monroe
- When
- January 28, 7:00 AM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Department of Highways
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
A tree was blown down on Route 327 two miles southeast of Union. Damage values are estimated.
High Wind, Monroe
- When
- January 28, 9:30 AM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
A tree was blown down in a residential yard in Zenith. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 28 to 29, 2009$115,000 · 16 events
- Damaging Winds in North Carolina, January 28, 2009$100,000 · 56 kt wind · 5 events
- Winter Storm in New York, January 28, 2009$55,000 · 9 events
- Flooding in Kentucky, January 28 to 31, 2009$32,000 · 4 events
- Winter Storm and Winter Weather in New York, January 28 to 29, 200927 events
- Winter Storm and Heavy Snow in Massachusetts, January 28, 2009$25,000 · 5 events
- Dense Fog in New Jersey, January 28, 200919 events
- Winter Storm in Maine, January 28 to 29, 200917 events
- Winter Weather in Connecticut, January 28, 2009$20,000 · 1 event
- Winter Storm and Heavy Snow in Maine, January 28 to 29, 200915 events
- Winter Storm in New Hampshire, January 28, 200912 events
- Winter Weather in Texas, January 28, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150785, 150786, 150787.